My doctor might be an idiot

medsI’m that patient that doctors probably dread. I’m the one that looks up the drugs on her prescriptions before they’re filled (or when they are suggested) to check on the side effects, drug interactions, and pre-existing condition warnings. I’ve flatly refused to take certain medications based on the side effects alone explaining that the cure was definitely worse than the actual problem.

Well, yesterday I went to the doc for a follow up on the problem I’ve been having for many months with barely being able to stay awake. It’s not that I don’t sleep at night. I definitely do. I just wake up feeling as though I didn’t sleep a wink. During the day I have to fight off the fatigue that hits me while sitting at my desk at work, while trying to hang out and game and even while driving. Sometimes I blink and realize I’ve lost a few moments. It’s only really scary when I’m driving. But in any case it’s causing me worry and a lot of problems. So back in October I saw my doc about it and he ran a whole lot of blood tests. The only thing that wasn’t normal was I had a low vitamin D level. So I’ve been taking that for 3 months.

In my follow up yesterday I explained that there had been no change in my fatigue. I also brought up the issue of restless legs and he said he could give me something for that.

Today I’m sitting here, looking up the medication on my prescription and I’m baffled as to why he chose this one for me.

One of the main things it says is to not take it if you are experiencing daytime sleepiness. Apparently one of the most common side effects is extreme fatigue and even sudden onset sleepiness. A few fatal car wrecks have happened while people have been on this medication.

I’ve actually been staring at my computer screen and wondering what the hell my doc is thinking. I’ve been in twice now for the main problem of daytime sleepiness. I’ve specifically stated that I’m often fighting sleep while driving. And now he gives me medication that warns against taking it if you are having the problems I’m having? Wow.

Now, it also lists hallucinations as a possible side effect (that sounds interesting) and this one which is my favorite: “You may have increased sexual urges, unusual urges to gamble, or other intense urges while taking [drug].” Ha!!

Still, I think this one may necessitate a call to the doc’s office today to ask if there’s a different one he can perscribe that doesn’t warn against taking it while having daytime sleepiness. Maybe I should mention that he ought to LISTEN to me when I’m explaining why I’m sitting in his office cause from this perscription it appears that he’s just nodding and smiling while I’m talking.

It may indeed be time to break down and find and train a new doc.

Update 1:30pm: My doc’s office called back and said that the other medication had the same side effect (i looked it up and it is listed but apparently isn’t reported as often as the one he’s given me). They told me I can wait to take it till after I see the sleep doc. Still, you’d think my doc would have warned me before handing me the scrip.

Advertisements

~ by rumielf on January 20, 2011.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: